Quasi-Additive Euclidean Functionals

  • J. E. Yukich
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 72)


Euclidean functionals having a certain “quasi-additivity” property are shown to provide a general approach to the limit theory of a broad class of random processes which arise in stochastic matching problems. Via the theory of quasi-additive functionals, we obtain a Beardwood-Halton-Hammersley type of limit theorem for the TSP, MST, minimal matching, Steiner tree, and Euclidean semi-matching functionals. One minor but technically useful consequence of the theory is that it often shows that the asymptotic behavior of functionals on the d-dimensional cube coincides with the behavior of the same functional defined on the d-dimensional torus. A more pointed consequence of the theory is that it leads in a natural way to a result on rates of convergence. Finally, we show that the quasi-additive functionals may be approximated by a heuristic with polynomial mean execution time.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    K. Alexander,, Rates of convergence of means for distance-minimizing subadditive Euclidean functionals, Annals of Applied Prob., to appear (1993).Google Scholar
  2. [2]
    J. Avram, and D. Bertsimas,, The minimum spanning tree constant in geometrical probability and under the independent model: A unified approach, Annals of Applied Prob., 2 (1992), pp. 113–130.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    J. Beardwood,, J.H. Halton,, And J.M. Hammersley,, The shortest path through many points, Proc. Cambridge Philos. Soc., 55 (1959), pp. 299–327.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    P. Jaille,t, Cube versus torus models and the Euclidean minimum spanning tree constant, Annals of Applied Prob., 3 (1993), pp. 582–592.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    R.M. Karp, Probabilistic analysis of partitioning algorithms for the traveling salesman problem in the plane, Math. Oper. Research, 2 (1977), pp. 209–224.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    R.M. Karp and J.M. Steele, Probabilistic analysis of heuristics, in The Traveling Salesman Problem, ed. E.L. Lawler et al., J. Wiley and Sons (1985), pp. 181–205.Google Scholar
  7. [7]
    C. Redmond and J.E. Yukich, Limit theorems and rates of convergence for subadditive Euclidean functionals, Annals of Applied Prob., to appear (1993).Google Scholar
  8. [8]
    W.S. Rhee, A matching problem and subadditive Euclidean functionals, Annals of Applied Prob., 3 (1993), pp. 794–801.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    J.M. Steele, Subadditive Euclidean functionals and nonlinear growth in geometric probability, Annals of Prob., 9 (1981), pp. 365–376.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    J.M. Steele, Growth rates of Euclidean minimal spanning trees with power weighted edges, Annals of Prob., 16 (1988), pp. 1767–1787.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    J.M. Steele, Euclidean semi-matchings of random samples, Mathematical Programming, 53 (1992), pp. 127–146.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1995

Authors and Affiliations

  • J. E. Yukich
    • 1
  1. 1.Department of MathematicsLehigh UniversityBethlehemIsrael

Personalised recommendations